Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 206, NWS Memphis, TN

November 10, 2002Haywood County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Nov 10, 2002, 4:35 PM CST for Haywood County, Tennessee. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 10, 2002, 4:35 PM CST (22:35 UTC)
Expired
Nov 10, 2002, 5:05 PM CST
In force
30 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Haywood County, TN

What was reported inside it

TimeReportWhereRemark
Nov 10, 4:40 PM CSTThunderstorm WindBelle Eagle, TNA few trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 3:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

071 
WUUS54 KMEG 102235
SVRMEM
TNC075-102305-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
435 PM CST SUN NOV 10 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAYWOOD COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 505 PM CST.

* AT 434 PM CST...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 6
  MILES SOUTH OF NUTBUSH...MOVING NORTHEAST AT 20 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 500 PM CST INCLUDE...
  NUTBUSH...
  BELLE EAGLE...

.IF CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND AND LARGE HAIL ARE LIKELY WITH THIS STORM.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3562 8957 3549 8942 3570 8913 3582 8933

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 3:00 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Nov 10, 3:00 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CST SUN NOV 10 2002

COLD FRONT AND ASSOCIATED UPPER TROF EXPECTED TO MOVE THROUGH THE
REGION THIS EVENING. GOOD UPPER WIND AND MOISTURE FIELDS SUPPORT
SEVERE POTENTIAL THIS EVENING. SHEAR IS RELATIVELY UNIDIRECTIONAL
WHICH WOULD SUPPORT MAINLY A STRAIGHT LINE WIND EVENT. HOWEVER...IF
LINE DOES NOT FILL IN COMPLETELY...THEN THE DYNAMICS WOULD BETTER
SUPPORT TORNADIC SUPERCELL DEVELOPMENT.

BASE OF UPPER TROF SETTLES INTO REGION TOMORROW. MODELS INDICATE
THAT THE LOW-LEVEL MOISTURE MAY SCOUR OUT ENOUGH TO JUSTIFY PARTLY
AND PERHAPS MOSTLY SUNNY SKIES TOMORROW. CRUD CLOUDS SHOULD STAY
RELATIVELY CLOSE TO THE UPPER LOW WHICH WILL TRACK OVER N IL.
MESOETA INDICATES THAT THE FURTHEST SOUTHWARD EXTEND TOMORROW SHOULD
BE SO IL. STRONG CAA TOMORROW...CURRENT FCST TEMPS LOOK REASONABLE.
EXPECT THAT HIGHS WILL COME IN BELOW GUIDANCE VALUES AS INDICATED BY
925MB TEMPS.

ANOTHER SHORTWV WILL FALL INTO THE UPPER TROF MON NIGHT AND HELP TO
FURTHER DEEPEN IT. THIS WILL OFFER A REENFORCING SHOT OF COLD AIR
FOR MONDAY NIGHT AND TUESDAY. ADDITIONALLY...A DISTURBANCE IN THE
BASE OF THE UPPER TROF WILL SWING THRU DURING THIS TIME. LOOKS LIKE
THERE WILL BE SUFFICIENT INSTABILITY TO INTRODUCE POPS. SKIES WILL
BECOME MO CLDY NORTH EARLY IN THE EVENING AND MORE OVERNIGHT SOUTH.
CLOUDS SHOULD HANG AROUND FOR MOST OF THE DAY ON TUESDAY.

WEDNESDAY...UPPER TROF NOW POSITIONED OVER SE US. UPPER RIDGE BUILDS
INTO REGION AND MODEST WAA RETURNS. GFS IS INDICATING SOME LOW LEVEL
MOISTURE SWINGS THRU AHEAD OF NEXT SYSTEM...ALTHOUGH SOMEWHAT
LIMITED. THEREFORE...WILL CONTINUE WITH MO CLEAR CONDITIONS.
GUIDANCE VALUES AND 850 TEMPS SUGGEST HIGHS OF UPPER 50S TO NEAR 60.

NEXT TROF APPROACHES ON THURSDAY...SHOULD SEE AN INCREASE OF CLOUDS
DURING THE DAY AND POSSIBLY A CHANCE OF RAIN THAT NIGHT. WITH NO
REAL CHANGE INDICATED BY 850 TEMPS...HIGHS LOOK TO BE AROUND 60
STILL.

TROF MOVES THRU REGION LATE FRIDAY. EXPECT CLOUDS TO BE AROUND FOR
MOST OF THE DAY...BUT WOULDN/T BE SURPRISED TO SEE CLEARING TREND
LATE AFTERNOON. WILL KEEP MO CLDY GOING FOR TIME BEING AND CHANCE OF
RA AS WELL. BELIEVE MEX VALUES FOR FRI ARE TOO WARM (TEMPS TEND TO
COOL DOWN AFTER FROPA.)

SIGNIFICANT DIFFERENCES BETWEEN EUROPEAN AND GFS IN TERMS OF
STRENGTH OF COLD AIR FOR WEEKEND. EUROPEAN BRING COLD AIR MUCH
FARTHER SOUTH...WHILE GFS NOT AS AGGRESSIVE. GFS IS VERY AGGRESSIVE
IN MOVING OUT UPPER TROF AND BRINGS STRONG WAA BACK FOR SATURDAY.
WILL TREND UP TEMPS FROM CURRRENT FCST...BUT NOT READY TO BITE ALL
THE WAY.

SUNDAY...ANOTHER SHRTWV ADVANCES UPON THE REGION. MOISTURE IS OF
QUESTION SO WILL GO PT.CLDY FOR NOW AND KEEP THINGS DRY. WILL NOT
WARM TEMPS UP MUCH FROM SAT AS SHRTWV LOOKS AS IF IT MAY COME THRU
DURING THE DAY.

PRELIM NUMBERS
MEM BE 050/057 041/050 035 403
MKL BE 049/056 037/049 034 503
JBR BE 045/056 038/050 034 203
TUP BE 054/061 040/050 035 504

.MEG...TORNADO WATCH FOR ALL OF WESTERN TN...MISSOURI BOOTHEEL AND
MUCH OF NORTHEAST ARKANSAS UNTIL 900 PM CST.

VALLE
Hazardous weather outlook, Nov 10, 11:21 AM CST, 5 hours 14 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-111000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1121 AM CST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A COLD FRONT WILL MOVE ACROSS THE MID SOUTH THIS AFTERNOON AND
EVENING. THERE IS A HIGH RISK OF SEVERE STORMS TO DEVELOP EAST OF
THE MISSISSIPPI RIVER AND A MODERATE RISK TO THE WEST OF THE RIVER.
EXPECT SCATTERED THUNDERSTORMS TO DEVELOP AS THE FRONT MOVES INTO
EASTERN ARKANSAS THIS AFTERNOON. THESE STORMS WILL DEVELOP INTO A
LINE AND MOVE ACROSS THE ENTIRE MID SOUTH. DAMAGING STRAIGHT LINE
WINDS AND STRONG TORNADOES ARE POSSIBLE. THE TIME OF GREATEST
CONCERN WILL BE BETWEEN 2 AND 6 PM FOR EAST ARKANSAS AND THE
MISSOURI BOOTHEEL AND BETWEEN 3 PM AND 9 PM FOR WEST TENNESSEE AND
NORTH MISSISSIPPI.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

A STRONG UPPER LEVEL DISTURBANCE WILL RESULT IN PLENTY OF CLOUDS AND
COOLER TEMPS MONDAY AND TUESDAY. HIGH PRESSURE WILL FINALLY PREVAIL
BY WEDNESDAY AND THURSDAY WITH MORE SUNSHINE. ANOTHER UPPER LEVEL
DISTURBANCE WILL BRING A QUICK CHANCE OF RAIN FOR FRIDAY BEFORE
CLEARING OUT FOR THE WEEKEND.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MEG.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...TELEVISION OR RADIO
STATIONS FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY
DANGEROUS SEVERE WEATHER THREAT.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 9:48 PM CSTSevere Thunderstorm WarningMEGCrockett, Haywood42 min
Nov 9, 9:56 PM CSTTornado WarningMEGCrockett, Haywood49 min
Nov 9, 10:00 PM CSTTornado WarningMEGTipton30 min
Nov 9, 10:12 PM CSTTornado WarningMEGGibson33 min
Nov 9, 10:23 PM CSTTornado WarningMEGCarroll, Madison37 min
Nov 9, 10:26 PM CSTTornado WarningMEGLauderdale, Tipton34 min
Nov 9, 10:49 PM CSTTornado WarningMEGHaywood, Lauderdale, Tipton41 min
Nov 9, 10:53 PM CSTTornado WarningMEGCarroll37 min
Nov 9, 11:22 PM CSTSevere Thunderstorm WarningMEGObion38 min
Nov 9, 11:24 PM CSTTornado WarningMEGHaywood, Madison36 min
Nov 9, 11:27 PM CSTTornado WarningMEGObion33 min
Nov 9, 11:36 PM CSTFlash Flood WarningMEGTipton114 min
Nov 9, 11:39 PM CSTTornado WarningMEGCrockett21 min
Nov 9, 11:54 PM CSTTornado WarningMEGCrockett, Madison36 min
Nov 10, 12:22 AM CSTTornado WarningMEGCarroll, Henderson, Madison23 min
Nov 10, 12:39 AM CSTTornado WarningMEGCarroll, Henderson51 min
Nov 10, 3:55 PM CSTSevere Thunderstorm WarningMEGCrockett, Lauderdale35 min
Nov 10, 3:56 PM CSTSevere Thunderstorm WarningMEGHaywood, Tipton34 min
Nov 10, 4:18 PM CSTSevere Thunderstorm WarningMEGGibson27 min
Nov 10, 4:29 PM CSTSevere Thunderstorm WarningMEGFayette, Shelby46 min
Nov 10, 4:40 PM CSTFlash Flood WarningMEGTipton80 min
Nov 10, 4:42 PM CSTSevere Thunderstorm WarningMEGLake, Obion33 min
Nov 10, 5:09 PM CSTSevere Thunderstorm WarningMEGFayette, Shelby36 min
Nov 10, 5:10 PM CSTFlash Flood WarningMEGShelby110 min
Nov 10, 5:17 PM CSTSevere Thunderstorm WarningMEGMadison43 min
Nov 10, 5:26 PM CSTTornado WarningMEGCarroll34 min
Nov 10, 5:29 PM CSTSevere Thunderstorm WarningMEGFayette, Hardeman46 min
Nov 10, 5:49 PM CSTTornado WarningMEGChester, Madison41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.